Tips on minimizing withdrawal symptoms from Effexor (aka Venlafaxine)

Posted by richyrich @richyrich, Nov 2, 2016

I have been taking Effexor/Venlafaxine for years and tried to get off it a few times but each time I try to give up the chemical withdrawal symptoms are a horror story and I give up giving up. Anyone got any tips or tried and tested strategies? Thank you

Interested in more discussions like this? Go to the Depression & Anxiety Support Group.

@marleneace

Hi my name isMarlene. I have been on effexor ER for about 4 years. Recently felt like it popped out. NP put me on 60mg Cymbalta for one week with the usual dose of effexor. Second week an effexor every other day with the cymbalta. Then that's it for effexor. I was taking 300mg effexor. From what I've read here, this doesnt seem to be enough time. No side effects yet, I've always had super chills on veneflexine. Hands shake. I've been more agitated than normal, feeling flighty. I need right knee replaced, so joint pain there. Cant go for walks. Also have a spinal fusion in my lower back, arthritis. Pain mge put me on hydrocodone, lowest dose, but I went off. Afraid of becoming addicted + I couldnt get medical insurance. Hearing all these different side effects of withdrawal makes me a bit scared. I hope this NP kknows what shes doing.

Jump to this post

@marleneace
Here's an article about the difference between Effexor and Cymbalta—https://www.medicinenet.com/cymbalta_duloxetine_and_effexor_xr_venlafaxine/article.htm#cymbalta_duloxetine_vs_effexor_venlafaxine_what_is_the_difference

In this post about quitting Effexor and starting Cymbalta (https://www.drugs.com/answers/fibro-chronic-fatigue-fun-stuff-effexor-150-731489.html), here's what borpheus66 said of his/her experience doing this–"I had been on Effexor XR 150 mg for nearly 2 years and the side effects … became problematic. My doctor obtained authorization from the insurance company to switch me over to Cymbalta 60 mg. I took my last dose Venlafaxine on a Wednesday and replaced it with the Cymbalta the next day. No tapering, no bead counting, no problem. I has some slight lightheadedness that first day, but other than that, the transition was seamless. My doc opined that the Effexor and Cymbalta were similar enough that I didn't need to taper from the Effexor, and he was right."

Only you know how you feel–you say that you're more agitated than normal, so if your agitation worsens and/or you develop other withdrawal symptoms that you find difficult to cope with, let your doctor know.

REPLY
@marleneace

Hi my name isMarlene. I have been on effexor ER for about 4 years. Recently felt like it popped out. NP put me on 60mg Cymbalta for one week with the usual dose of effexor. Second week an effexor every other day with the cymbalta. Then that's it for effexor. I was taking 300mg effexor. From what I've read here, this doesnt seem to be enough time. No side effects yet, I've always had super chills on veneflexine. Hands shake. I've been more agitated than normal, feeling flighty. I need right knee replaced, so joint pain there. Cant go for walks. Also have a spinal fusion in my lower back, arthritis. Pain mge put me on hydrocodone, lowest dose, but I went off. Afraid of becoming addicted + I couldnt get medical insurance. Hearing all these different side effects of withdrawal makes me a bit scared. I hope this NP kknows what shes doing.

Jump to this post

@marleneace
Hi
I've been on Effexor for about 15 years. In the last few years I've been bumped up to 300 mg. I cannot take long acting release formula so I take the regular one (it has to do with weight loss surgery I had and absorption). So I take 2-75 mg in the morning and the same at night.
I've been weaning down very, very slowly mostly because my memory has gotten really, really bad and I am hoping it is not permanent. BTW, I am 63.
I started by cutting one pm pill into fourths and taking 1 and 3/4 pills. I alternated every other night with that and taking 2 whole pills. Now I am finishing up my first week of taking 1-3/4 pills every night. I'll do it for 2 more weeks. If all is well, then I'll go down to 1-1/2 pills every other night for 3 weeks.
I am doing this very, very slowly in hopes of not having a horrible reaction. My goal is to get down to 75 in the am and 75 in the pm. If that goes well, I'll see how I feel and decide where to go from there.

Keep calm and read your body!
Ronnie (GRANDMAr)

REPLY

Hi Ronnie. Nice to meet you & thank you for your response. Well I'm on my second week, so per my NP, I've started taking one 60mg cymbalta every day and one effexor every other day. I've just been feeling overall sick. Head feels off, stomach upset, sometimes hard to breathe or just a heaviness in my chest. Today I was out and felt lously. Nauseous. Not a good feeling. Now she wants me to do this for a week so Monday I would be on cymbalta alone. I dont think it's enough time. I also have been on valium a very long time for intense anxiety I've always had. I cannot stop that & I wouldn't want too. I just dont know if these lously feelings are from cutting down or just me. I have lots of chills also. She said the effexor & cymbalta are the same class of drugs. The effexor is capsules. 150mg each. Hard to taper off by myself, cant cut capsule???? I think I'm going to alternate as she said until I see her on the 28th. Maybe she can prescribe pills at a less dosage. Just feel weird. Did you experience any side effects at all? She said it's not easy to come off of, so dont understand why 2 weeks will be enough. I wish you the best with your goals. If I had known the intense impact on the body withdrawing, i never would have started. Thank you again. Oh, I am 69, and have been on various antidepressants since the 80s. God bless us in our journey.

REPLY

@marleneace
Hello Marlene,
I’m sorry your feeling so badly. It certainly sounds like withdrawal symptoms from the EFfexor. I’d suggest you get in contact with your doctor about getting an antiemetic to ease your nausea. Any symptom thats eliminated or at least eased will definitely help you. Were it my doctor I’d ask if they have ever treated any other patients this way and how they got along.
Wishing you the best,
Jake

REPLY
@marleneace

Hi Ronnie. Nice to meet you & thank you for your response. Well I'm on my second week, so per my NP, I've started taking one 60mg cymbalta every day and one effexor every other day. I've just been feeling overall sick. Head feels off, stomach upset, sometimes hard to breathe or just a heaviness in my chest. Today I was out and felt lously. Nauseous. Not a good feeling. Now she wants me to do this for a week so Monday I would be on cymbalta alone. I dont think it's enough time. I also have been on valium a very long time for intense anxiety I've always had. I cannot stop that & I wouldn't want too. I just dont know if these lously feelings are from cutting down or just me. I have lots of chills also. She said the effexor & cymbalta are the same class of drugs. The effexor is capsules. 150mg each. Hard to taper off by myself, cant cut capsule???? I think I'm going to alternate as she said until I see her on the 28th. Maybe she can prescribe pills at a less dosage. Just feel weird. Did you experience any side effects at all? She said it's not easy to come off of, so dont understand why 2 weeks will be enough. I wish you the best with your goals. If I had known the intense impact on the body withdrawing, i never would have started. Thank you again. Oh, I am 69, and have been on various antidepressants since the 80s. God bless us in our journey.

Jump to this post

@marleneace
Good morning!
Nice to meet you, too.
Please know that what I say and do is based on research and experiences.
First, Effexor in any form has HORRIBLE withdrawal symptoms and it sounds like you are going through them.
Some people on this site have actually opened the capsules and reduce the number of 'sprinkles' in it. Other have requested pills in order to cut them.
I am doing this on my own. My psychiatrist left the practice and I have not found a new one. I will at some point. One reason I'm doing it myself is because I don't want to be given (at least at this point) one drug to substitute for another. In addition, when my doctor tried to take me off years ago, it was done VERY quickly and I suffered. Now. I am doing it at my own pace. I don't care how long it takes. Weeks? Months? I really don't care. I have all the time in the world.
I hope you feel better…
Ronnie (GRANDMAr)

REPLY

@grandma-R- I was not given a substitute drug when I withdrew from Effexor. I was told to take 2 months, I think that previously I mistakenly said 2 weeks.

REPLY
@merpreb

@grandma-R- I was not given a substitute drug when I withdrew from Effexor. I was told to take 2 months, I think that previously I mistakenly said 2 weeks.

Jump to this post

@merpreb
Got you.
It still sounds like 2 months is not long enough.
Good luck
Ronnie (GRANDMAr)

REPLY

@grandmar
Hello Ronnie,
I think your wise not wanting one drug to help cover up the withdrawal symptoms of another. You have my respect and admiration for making that decision.
I hope your not reducing your dose at more than 5% every 2-6 weeks or at least not continuing to reduce if symptoms are present.
Hope and happiness to you!!
Jake

REPLY

@jakedduck1
Thank you for all your supportive words.
ronnie

REPLY
Please sign in or register to post a reply.